Overdose

Adderall Overdose

Jump to a section
Table of contents
Expand list

Part of the complete guide to understanding addiction

Can you Overdose on Adderall? Yes, Adderall overdose is possible, even at low doses, as a result of abusing the drug. Of the 16 million American adults that use Adderall, over 8 million misuse the drug. 60% of unprescribed Adderall usage starts before the age of 18. Over the last 10 years, prescriptions of stimulants like Adderall have doubled due to the broader access and eased regulations.

People wonder, ‘Can Adderall kill you?’ and the frightening response is ‘Yes.’ Adderall abuse can lead to serious health problems and in some cases, such as when mixing with other substances, it can be deadly.

What is Adderall?

Adderall is a prescription stimulant that is commonly used to help treat attention deficit hyperactivity disorder (ADHD) and narcolepsy, a sleep disorder. Adderall contains a combination of amphetamine and dextroamphetamine - central nervous system stimulants that affect brain chemicals that influence hyperactivity and impulse control. When taken as prescribed, Adderall can help an individual with ADHD to reduce their impulsivity and hyperactive behavior and improve concentration, which can lead to better performance in school or at work.

Aside from its potential benefits, however, Adderall can be abused in order to feel pleasure, lose weight, or increase energy. In such cases, the dose of Adderall will be much higher than usually prescribed, thus leading to addiction. The drug can be misused through swallowing, snorting, or injecting.

How Much Adderall Is Too Much?

The suggested daily dosage of Adderall for adults and children over 6 with ADHD is between 5mg and 40mg, and for an adult with narcolepsy it ranges between 5mg to 60mg. The amount required for an overdose depends on the body weight, tolerance levels, and other medications being used. For example, for a person that weighs 150 pounds, a lethal dose of Adderall would be 102mg. Since dosages very much depend on the individual, and overdoses can occur at low doses, it is imperative to work with a doctor to find the right dose and to know how much Adderall is too much for you. This can’t be stressed enough. What’s ok for someone else, might be fatal for you.

Adderall Overdose Symptoms

Signs of Adderall overdose include:

  • Anxiety
  • Mood swings
  • Restlessness
  • Irritability
  • Breathing difficulties
  • Rapid heart rate
  • Seizures
  • Hallucinations
  • Fever
  • Diarrhea
  • Fatigue
  • Muscle pain and weakness
  • Uncontrollable shaking
  • Fainting
  • Tremors
  • Blurry vision
  • Disorientation
  • Seizures
  • Dry mouth
  • Muscle tissue breakdown
  • High blood pressure
  • Panic
  • Depression
  • Nausea
  • Upset stomach
  • Slowed speech
  • Coma 

If you notice any of these dreadful symptoms in someone who is taking Adderall, the person is likely suffering from an overdose. Realize that the person’s life is in danger, and seek medical attention immediately!   

Risk Factors for Adderall Overdose

Below are some risk factors that may increase the likelihood of an Adderall overdose:

  • Taking Adderall without professional guidance
  • Taking Adderall more frequently that prescribed (overdose)
  • Taking Adderall in higher quantities than prescribed
  • Taking Adderall in different ways than prescribed. E.g., crushing, injecting or snorting
  • Taking Adderall together with other drugs or alcohol
  • Taking Adderall with pre-existing medical conditions

Before prescribing Adderall, your doctor will first ask about your and your family’s medical history to be able to fully assess the presence of any problematic conditions. These include cardiac disease or cardiovascular issues, such as any cases of sudden death or ventricular arrhythmia. These issues could increase the likelihood of Adderall toxicity.

After taking Adderall for some time, the body builds a tolerance to the drug and will consequently require higher amounts in order to achieve the same desired effects. This puts the user at an even higher risk of overdose, since they’ll likely consume more than the body can handle.

What To Do if Someone is Overdosing on Adderall

If you know someone that is overdosing on Adderall, call 911 immediately and remain on the phone until medical personnel arrive. They might ask about:

  • The person’s age
  • The person’s condition
  • The last time the person took Adderall
  • The amount of Adderall the person ingested
  • The person’s history of substance abuse
  • Any known allergies

Keep the person safe, and away from sharp objects or anything that could potentially harm them in the event of a seizure.

The following measures will likely be taken by medical professionals to manage the toxicity and save the person’s life:

  • Giving medication for sedation, such as benzodiazepines or barbiturates.
  • Keeping the patient cool in cases of hyperthermia
  • Dispensing antihypertensives and other cardiac medications to manage cardiovascular risks

Preventing Adderall Overdose

There is no such thing as an Adderall overdose antidote- there are currently no medications that can treat Adderall overdose. Medical treatment in this case involves flushing out the Adderall that hasn’t yet been absorbed in the body by using activated charcoal, or giving medication for sedation, as mentioned above. However, there are some precautions that should be taken to reduce the risk of Adderall overdose, should someone insist to take Adderall without a prescription:

  1. Do not mix Adderall with other drugs- this can create new risks and complications and increase the risk of overdose.
  2. Do not take more than the prescribed dose- whether or not the person has a prescription, taking more than the correct dose is extremely unsafe.
  3. Do not engage in strenuous physical activity whilst taking Adderall- stimulants like Adderall can increase the temperature in the body, so extra physical strain can cause overheating.

These steps can reduce the risks of side effects and prevent overdose, but it’s still possible to experience complications even after following through with these guidelines. Hence, the only way to prevent Adderall overdose is to altogether avoid taking Adderall without professional guidance.

Adderall Overdose Treatment

If you or someone you know is struggling with Adderall addiction, drug addiction treatment can help identify the underlying causes of drug abuse and set you on the path to recovery.

Here are some commonly used approaches to help a person that’s addicted to Adderall:

  • Cognitive Behavioral Therapy (CBT) can help manage and change thoughts and behaviors related to drug misuse.
  • Contingency management is a behavioral therapy that uses incentives and rewards to motivate people to stop using their drug of choice. 

Conclusion

At Avenues Recovery Center, we offer unsurpassed support and recovery options for Adderall addicts. Our staff are experts on the field of addiction and offer non-judgemental and professional support and guidance. We have helped thousands of people free themselves from the manacles of addiction, and we can help you too! Our dedicated and professional staff use personalized treatment plans and a wide range of therapies to help you reach sobriety. Take the first step towards a better life. Contact us today to find out more about the different treatments we provide that will change your life for the better.

Check your insurance

Thanks,
We received your insurance request!

We will get back to you shortly. While you wait... you may find our resource blog helpful. Take a look below:

VIEW ALL ADDICTION RESOURCES